Alert archive / Texas / Flash Flood Warnings in 2010
Flash Flood Warning 29, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 16, 2010, 6:05 AM CDT for Val Verde County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2010, 6:05 AM CDT (11:05 UTC)
- Expired
- May 16, 2010, 9:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 117 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:50 AM CDT | HEAVY RAIN 2.62 | 20 Nw Comstock, TX | 2.62 INCHES IN 2 HOURS. |
| May 16, 7:38 AM CDT | FLASH FLOOD | 16 S Juno, TX | SEVERAL LOW WATER CROSSINGS CLOSED DUE TO FLOODING |
| May 16, 7:38 AM CDT | FLASH FLOOD | 9 Sw Juno, TX | HEAVY RAIN HAS CAUSED FLOODING OF LOW WATER CROSSINGS SOUTH OF JUNO. |
| May 16, 8:40 AM CDT | HEAVY RAIN 1.7 | 8 W Loma Alta, TX | 1.70 INCHES IN LESS THAN 2 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 93 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 11.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2147 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
759 WGUS54 KEWX 161105 FFWEWX TXC465-161400- /O.NEW.KEWX.FF.W.0029.100516T1105Z-100516T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 605 AM CDT SUN MAY 16 2010 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * FLASH FLOOD WARNING FOR... VAL VERDE COUNTY... * UNTIL 900 AM CDT. * AT 555 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAKERS CROSSING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS. && LAT...LON 3005 10145 3012 10087 2956 10088 2982 10154 $$
1 follow-up statement
566 WGUS74 KEWX 161332 FFSEWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 832 AM CDT SUN MAY 16 2010 TXC465-161400- /O.CON.KEWX.FF.W.0029.000000T0000Z-100516T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VAL VERDE TX- 832 AM CDT SUN MAY 16 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR VAL VERDE COUNTY... AT 830 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETERMINED FROM RADAR RAINFALL ESTIMATES AND A PUBLIC REPORT OF 2.62 INCHES OF RAIN NORTH OF COMSTOCK THAT FLASH FLOODING IS LIKELY OCCURRING IN THE WARNED AREA OVER CENTRAL VAL VERDE COUNTY. LOCATIONS IN THE WARNING AREA INCLUDE BAKERS CROSSING AND THE DEVILS RIVER STATE NATURAL AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND DON'T DROWN. && LAT...LON 3005 10145 3012 10087 2956 10088 2982 10154 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 4:06 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 16, 4:06 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 406 AM CDT SUN MAY 16 2010 .DISCUSSION... AN UPPER LEVEL TROUGH MOVING EAST ACROSS WESTERN TEXAS AND A SURFACE BOUNDARY FROM THE DAVIS MOUNTAINS TO THE HILL COUNTRY IS GENERATING SOME SHOWERS AND THUNDERSTORMS FROM THE BIG BEND TO THE EDWARDS PLATEAU TO THE SERRANIAS DEL BURRO MOUNTAINS OF MEXICO. THE UPPER LEVEL TROUGH WILL MOVE ACROSS TEXAS TODAY WHILE SURFACE BOUNDARY REMAINS QUASISTATIONARY. HAVE KEPT CHANCE POPS FOR TODAY. CONVECTIVE PARAMETERS SHOW SOME STORMS MAY BE STRONG TO SEVERE. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. MODELS STILL CONTINUE THEIR LACK OF CONSENSUS WITH SOME SHOWING A LACK OF CONSISTENCY FOR THE UPCOMING WEEK. FAVOR THE WETTER ECMWF BASED ON LAST FEW DAYS. A COUPLE OF UPPER LEVEL SHORT-WAVES WILL MOVE ACROSS THE SOUTHERN TIER OF STATES, THE FIRST LATE MONDAY INTO TUESDAY AND THE OTHER THURSDAY INTO EARLY FRIDAY. SURFACE BOUNDARIES MAY PERSIST FROM THE PREVIOUS DAYS CONVECTION. WILL KEEP MAINLY SLIGHT CHANCE POPS MONDAY THROUGH FRIDAY, EXCEPT FOR CHANCE POPS MONDAY NIGHT OUT WEST WHERE BETTER LIFT AND MOISTURE WILL DEVELOP. SOME STORMS MAY BECOME STRONG TO SEVERE, ESPECIALLY OUT WEST. GUIDANCE TEMPERATURES AND HPC QPF SEEM REASONABLE WITH ONLY A FEW MINOR ADJUSTMENTS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 89 68 93 68 90 / 30 20 20 20 20 AUSTIN BERGSTROM INTL AIRPORT 89 65 91 66 89 / 30 20 20 20 20 NEW BRAUNFELS MUNI AIRPORT 89 67 92 67 91 / 30 20 20 20 20 BURNET MUNI AIRPORT 87 66 88 67 88 / 30 20 20 20 20 DEL RIO INTL AIRPORT 86 72 89 71 89 / 30 20 20 40 20 GEORGETOWN MUNI AIRPORT 87 65 88 67 88 / 30 20 20 20 20 HONDO MUNI AIRPORT 86 68 91 69 90 / 30 20 20 30 20 SAN MARCOS MUNI AIRPORT 89 67 91 68 90 / 30 20 20 20 20 LA GRANGE - FAYETTE REGIONAL 88 67 90 68 88 / 30 20 20 20 30 SAN ANTONIO INTL AIRPORT 88 69 90 70 90 / 30 20 20 20 20 STINSON MUNI AIRPORT 88 69 91 70 91 / 30 20 20 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 04/10
Hazardous weather outlook, May 16, 5:03 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 503 AM CDT SUN MAY 16 2010 TXZ171>173-183>194-202>209-217>225-228-171100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 503 AM CDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION THROUGH TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL BE THE GREATEST THREAT FROM THUNDERSTORMS TODAY AND TONIGHT. THIS RAINFALL OVER ALREADY SATURATED GROUND MAY CAUSE LOCALIZED FLOODING OF CREEKS... STREAMS...POOR DRAINAGE AREAS AND LOW WATER CROSSINGS. ISOLATED RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A DRIER PATTERN WILL DEVELOP AND CONTINUE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH TONIGHT.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:17 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie | 43 min |
| May 15, 7:26 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 29 min |
| May 16, 3:28 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 47 min |
| May 16, 4:14 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 46 min |
| May 16, 4:28 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| May 16, 5:54 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 51 min |
| May 16, 7:25 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 50 min |
| May 16, 7:36 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 38 min |
| May 16, 9:17 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 43 min |
| May 16, 10:26 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| May 16, 11:23 AM CDT | Areal Flood Advisory | EWX | Guadalupe | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.